The QT Interval Conundrum in Patients With Cancer
A 55-year-old woman with a past medical history of hypertension, mild depression, and chronic myelogenous leukemia is referred to cardiology clinic for evaluation of an abnormal electrocardiogram (ECG).
She was diagnosed with chronic myelogenous leukemia approximately 1 year prior to presentation. She was initially treated with imatinib, a tyrosine kinase inhibitor. However, she demonstrated progression of disease while on this agent. As such, her oncology team was interested in starting nilotinib, a different tyrosine kinase inhibitor as second-line therapy to control her cancer.
Prior to initiating nilotinib, a baseline ECG was obtained that demonstrated a QTc of 505 ms using Bazett's formula. Given that nilotinib has a black box warning issued by the Food and Drug Administration for QT interval prolongation, she was referred to the cardiology clinic for further evaluation.
In the cardiology clinic, she appeared comfortable and was without complaints. Her vital signs included heart rate (HR) of 80 bpm, blood pressure of 135/76 mm Hg, and respirations of 12 per minute. She denied any history of palpitations, syncope, or pre-syncope. There was no family history of sudden cardiac death (SCD). She was treated with hydrochlorothiazide for her hypertension and citalopram for depression. Electrolytes were normal, with a potassium level of 4.2 mMol/L and magnesium level of 2.0 mg/dL.
Both hydrochlorothiazide and citalopram are known to prolong the QT interval, and after a discussion with the patient both agents were substituted for medications without known QT-prolonging effects.
She returned to clinic 2 weeks after changing her medications and a repeat ECG was obtained (Figure 1). Her QTc had improved slightly but remained prolonged at 490 ms.
Which of the following is the next step in the management of this patient?